Withdrawal to Medications in Children
What is withdrawal and why does it happen?
When a child receives certain medicines, the body gets used to having them. This is called physical dependence. When these medicines are stopped quickly, the body needs to adjust to this change. Below is a list of symptoms seen with withdrawal. When your child withdraws, you may see some or all of them.
- Poor sleep patterns
- Stomach pain
- Poor feeding
- Goose bumps
What can be done to prevent withdrawal?
When your child’s health care team decides to stop certain medicines, the doses will be decreased slowly. This is called weaning. During this time, if any of the signs or symptoms listed above are seen, the weaning can be stopped. This will give your child’s body time to adjust to the change.
Medicines may also be given to prevent withdrawal. Still, your child may have some signs or symptoms. Your child’s nurse will watch for any signs or symptoms listed above.
The information provided should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Any duplication or distribution of the information contained herein is strictly prohibited.
Last Updated: 01/11/2011
Copyright © 01/11/2011 University of Wisconsin Hospitals and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#6646
Print Health Fact For You